Bradycardia and hypotension following use of intravenous contrast media

Academic Article

Abstract

  • An atypical 'anaphylactoid' reaction, as one type of adverse reaction to water soluble contrast media, may occasionally be encountered during intravenous urography or cholangiography. This reaction consists of hypotension associated with bradycardia or a lack of the tachycardia which is the usual response to a sudden fall in blood pressure. The cardiovascular changes may be accompanied by intestinal cramping, salivation, sweating, and unconsciousness, with spontaneous urination and defecation. Restlessness and apprehension may precede all of the other signs and symptoms. The combination of hypotension and bradycardia suggests a vago-vagal response to some stimulus. All of the changes, including the cardiovascular ones, could be described as examples of the muscarinic action of acetylcholine; these signs and symptoms very closely resemble those of acute anticholinesterase toxicity. In several of the cases described, intravenous or intramuscular atropine treatment produced a prompt reversal of the reaction, further supporting the impression that the reactions were vagal or acetylcholine mediated. While this type of reaction in a young healthy patient may be transient and inconsequential, the risk of myocardial ischemia and/or infarction in the older patient requires that the nature of the reaction be recognized quickly and that specific therapy be initiated.
  • Authors

    Published In

  • Radiology  Journal
  • Digital Object Identifier (doi)

    Author List

  • Stanley RJ; Pfister RC
  • Start Page

  • 5
  • End Page

  • 7
  • Volume

  • 121
  • Issue

  • 1